Log in
The Roy Castle Lung Cancer Foundation
3,468 members1,946 posts

Afatanib side effects

Hi All

My 71yo mother in law was recently diagnosed with adenocarcinoma stage 4. She was fit with very little symptoms. She has been taking Afatinib for 10 days now and is really struggling with side effects. She has diahorrea several times a day, acne rash on upper body particularly bad on her scalp maming sleep difficult and mouth sores. She has her given an Immodium type of tablet but it's not helping much.

Do these improve over time? Any hints for coping? What are people's experiences of this drug?

It is early days and in the course of 2 months she has gone from being seemingly healthy to this so we are all in shock. Her local cancer nurse has been fantastic but I wanted to reach out here. Thanks all.

11 Replies
oldestnewest

Hi I have a mutation driven lung cancer too which is ALK, is your mother in laws mutation EGFR or another one? Roy Castle do a good booklet about targetted Therapies. There is also an American website called Inspire which has people from around the world posting about their medication and side effects. If she is EGFR Positive there is an EGFR Facebook Page with other people who will be on the same medication. These and this page have been the best places for me to get my support. Wishing you both all the best xx

2 likes
Reply

Thank you! I have joined the Facebook group and had some fantastic suggestions from people who have experienced the same. I'll pass all of it onto her to discuss with her cancer nurse.

2 likes
Reply

Great. I use the ALK Facebook Page and it’s amazing too xx

1 like
Reply

The side effects you describe are common with afatanib but the degree of rash/diarrhoea vary. Speak to her medical team as they can prescribe medication to counter these side effects as it's more important to keep the cancer in check. As most lung cancer medications are targeted to the individual tumour mutations as well as any other conditions that patients have, it is really important to query such effects with the medical team responsible for her. If you have a cancer nurse specialist allocated, contact them as they usually act as the 'go between' for the patient and the various specialists. good luck.

2 likes
Reply

Thank you! Exactly! She has already been onto the nurse who has suggested stopping for a day or two. A lot of the things she has been prescribed to counteract haven't helped much. She is to call again so I'll need to see what her update is. But you hit the nail on the head that the main thing is to keep the cancer in check. Thanks for taking the time to respond 👍

1 like
Reply

That's what we're on the forum for - to share our experiences to hopefully help others. When I was being treated (Dec 2010) and diagnosed (Jan 2011) I struggled to find information that helped - it was all very gloom ridden so started to contribute to patient information for Roy Castle Lung cancer foundation. Lung cancer treatments have changed considerably within the last 6 or 7 years with every treatment mode (surgery, radiotherapy including sabr, chemotherapy combinations, chemo/radiotherapy combinations, immunotherapy, targeted therapies for specific mutations within tumours) and it's a very fast moving research area across the world so every few months, another clinical trial pops up somewhere for a different type of lung cancer with different agents, timescales, dosages to try and improve quality of life for patients. good luck to you and your mother in law and hope they can get her improved soon.

1 like
Reply

I have been on Afatanib just over a year side effects are a problem but the control of the stage lV Cancer is definitely a bonus good luck

Reply

Hi, I've been on Gefitinib since July 2016 and the side-effects are very similar. Loperamide does help (occasionally needing 2 tablets a day). The mouth ulcers were really bad at first and lignocaine spray helped although a dead gob isn't fun either. Since then, mouth ulcers are helped greatly by a mouth spray I found in Japan years ago called "Purple Shot" which I now import for my own use from an online company called Rakuten. They are extremely good and the stuff is quite cheap if you don't exceed import quantities. About 5 spray bottles at a time is OK. It's got a very reasonable taste and is by far and away better than anything else I've ever tried. There's not a word of English on the cute little spray containers!

As for skin problems, moisturisers help the dryness and flakiness I suffer. I was given both hydrocortisone and clindamycin creams to combat the spots, etc., but they don't work too well and the sores in my eyebrows and then beard (yes, I'm a man) had slowly got worse. However, I recently discovered, deep in my "man drawer", an old tube of Fucibet cream (combined steroid and antibiotic - different to hydrocortisone and clindamycin) and it's been an absolute MIRACLE! I hope to get some in-date replacement from my GP after waiting 2 weeks for a telephone appointment - a ridiculous length of time, but hey, the out of date stuff still works and no jobsworth is telling me not to use it.

Hope this is some help. Try not to get too despondent over the side-effects. They should ease up somewhat and personally, I'm delighted to still be here to say this!

Have a Happy New Year,

Neil

3 likes
Reply

Thanks so much Neil for taking the time to reply. Happy New Year to you and yours. This is really helpful information. Thank you! 👍

Reply

I was on it for a month as part of a clinical trial. It was stopped temporarily due to diarrhoea then I restarted on a lower dose which seemed to be more manageable. I was given clindamicin solution for the acne that worked really well.

1 like
Reply

Hello MsLiz,

Some very good advice from others in a similar position, as Bow-19 has said there is lots of support to be found on the EGFR Facebook page. You are doing the right thing by gathering as much information as you can then discussing options on managing the side effects with the C.N.S. If you would like to talk things over please give us a call on our nurse led helpline freephone 0800 358 7200

Reply

You may also like...